Amebiasis: Metronidazole Concerns For Infant

In our latest question and answer, the pharmacist continues the discussion of metronidazole use in infants.

Question

This is in continuation to my previous query which was answered by Dr. Hayden Gharibyar. Does Metronidazole have no effect on Klebsiella pneumoniae?I am wondering because the blood in the stool of my baby was significantly reduced to thread like amounts when we was administered Metronidazole due to the suspected amebiasis. But it did not disappear. It was only then that Klebsiella pneumoniae was discovered and treated when the blood completely disappeared. Based on the above scenario...could it be possible, if metronidazole has no effect on klebsiella, then she really also had a case of amebiasis (this is in addition to klebsiella)? Metronidazole can be completely removed from the body if used short term and does not cause any harm, right? Also, if Metronidazole is used for long term treatment, is there a possibility of accumulation of this in the body (which might be harmful, possible carcinogenic risk)? Or would it be completely excreted? How can long term treatment with this medicine possibly harm our bodies? 

Asked by Sharon On Apr 18, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 18, 2018

Part one of this question and answer can be here found here: Flagyl For Infants.


Metronidazole is an antibiotic that exerts its effect by attacking bacteria DNA. It has been shown to only have activity in bacteria known as anaerobic, which are typically found in the gut. 


Metronidazole is therefore usually used for the treatment of intra-abdominal infections and it can be used in cases of amebiasis.  It might be possible that it was able to affect the Klebsiella, but it would not have eradicated the infection since it has been shown to not work in those types of infections.


It might also have been that your child’s immune system was starting to kill the bacteria on its own as well. I would trust that the cultures your doctor took were correct and that they were treating Klebsiella.


Metronidazole is eliminated from the body of a baby who is older than 7 days in 4-5 days. This is regardless of the duration of treatment, be it one day or 100 days. This is simply the properties of the drug, it does not stay around for extended periods when patients stop taking it.


The problem with taking it long term is that it has more of a chance to cause side effects during a patient’s exposure to it. The most common side effects seen with this drug in clinical trials is headache and nausea.


I have not seen any reports of any form of cancer being reported as a side effect of this medication (besides what was discussed in the first part of this answer). There are warnings for this medications use because animal subjects developed cancer, but this side effect has not been seen in humans.


There is a risk for patients developing “superinfections” with extended antibiotic use, which are basically infections that develop because antibiotics are suppressing the good bacteria and the bad bacteria has a chance to grow and become a new infection. This type of infection can be seen when any antibiotic is given for an extended period of time.


Summary

This medication does not kill Klebsiella, so that is why your baby was switched to a different antibiotic to treat her infection. It might have had some activity against her infection to see a change in symptoms, or it might simply have been her immune system working against the infection as well.


Regardless of the time, a patient takes metronidazole it will be cleared from the body in the same amount of time. 

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Recent Questions